News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Obstetrics

Question: Implantation Bleeding


 sam_shepherd - Thu Nov 19, 2009 3:50 am

I have read a great deal of conflicting information about the vaginal bleeding associated with the implantation of a fertilized egg after conception. A friend of mine is very concerned after five days of bleeding which is more significant than spotting, but not quite as heavy as the peek days of a period, nor is the fluid the same consistency as a period. This bleeding started the day after a sexual encounter and I've read that implantation bleeding begins a few days after conception. She has just recently started taking birth control again after several years off it. She has not yet finished her first month on it in this new cycle of pills, so they would not be effective yet. She is a smoker, which I have read can contribute to similar bleeding while one is taking birth control pills. When she was on birth control in the past, she did not experience breakthrough bleeding and was a smoker at the time as well. She intends to take a pregnancy test, but must wait a while longer for accurate results. I suppose my question is this: how likely is it that implantation bleeding would occur the day after conception, and does this sound like breakthrough bleeding, or pregnancy? Thank you for your time.
 Debbie Miller, RN - Fri Nov 27, 2009 2:09 pm

User avatar Hello,
It sounds more like breakthrough bleeding to me. You are correct that implantation bleeding would not occur that soon.

An unusual period or two is quite normal and hormonal birth control definitely have an effect on these. Taking a pregnancy test is always fine for reassurance but oral contraceptives are very effective as birth control and the odds are not great for pregnancy if she takes the pills as directed without missing days.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here